Vermont, 2021

Winter Weather in Vermont, April 21, 2021

April 21, 2021 · NWS BTV · 13 events in 13 counties and zones

Surface low pressure developed along a frontal boundary and moved northeast across SE New York, western southern New England and central New England on the 21st. Precipitation developed in the morning and mostly in the form of snow or mixed snow and rain, then as the intensity of the precipitation increased during the afternoon and evening hours, fell primarily as wet snow.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Surface low pressure developed along a frontal boundary and moved northeast across SE New York, western southern New England and central New England on the 21st. Precipitation developed in the morning and mostly in the form of snow or mixed snow and rain, then as the intensity of the precipitation increased during the afternoon and evening hours, fell primarily as wet snow. Snowfall amounts across Vermont ranged from 2 to 6 inches with a few localized amounts around 8 inches. In Rutland and Windsor counties south, it was primarily a rain event. Roads remained primarily wet, thus limited impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 21, 2:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 21, 2:25 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
325 AM EDT Wed Apr 21 2021

.SYNOPSIS...
An active period of weather is expected today through Thursday
across all of northern New York and Vermont. Rain and snow will
move across Vermont and northeast New York through mid-morning
while snow starts to overspread the Saint Lawrence Valley and
northern Adirondacks. This snow will then spread east and become
moderate to heavy at times over the remainder of northern New
York and the northern half of Vermont during the afternoon
hours. At the same time rain is expected over much of central
and southern Vermont with some thunderstorms expected as well.
The steadier precipitation will move out of the area tonight,
but snow showers will continue in the mountains. Colder and
windy conditions are expected for Thursday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 325 AM EDT Wednesday...Have expanded the Winter Weather
Advisory to include the northern Saint Lawrence Valley of New
York and in Vermont the eastern portions of Franklin and
Chittenden counties as well as Lamoille, Orleans, and Essex
counties. The advisory in Vermont will not start until 2pm this
afternoon, but will end at 8am on Thursday, the same time as the
advisory in northern New York.

The weather will change quite often over the next 36 hours.
An area of precipitation associated with a frontal boundary will
continue to lift northeast this morning across portions of
eastern New York and Vermont. The majority of this precipitation
is in the form of rain, but wet bulbing is helping to cool the
lower levels of the column and there could be some snow mixing
in at the lower elevations with snow above 2000 feet. Amounts
will generally be light. At the same time we will see the main
area of precipitation move into the Saint Lawrence Valley and
northern Adirondacks as the morning wears on. Temperatures are
cold enough for snow and thus expecting some accumulations this
morning.

The strongest forcing and best convective potential will exist
between Noon and 8pm across the entire area. We will see the
area of snow across northern New York move east across the
northern half of Vermont during the afternoon while the southern
half of Vermont is warm enough for rain. Precipitation rates
will be increasing and thinking is isolated thunderstorms will
develop across Rutland, Windsor, and Orange counties.
Accumulating snow will take place over the northern half of
Vermont and despite the northern Champlain Valley not being in
an advisory snowfall amounts have been increased into the 1 to 3
inch range and the majority of this will likely occur in and
around the late afternoon and evening commute. So difficult
travel can be expected.

The bulk of the steadier precipitation will move east of the
area tonight, but northwest flow aloft develops and upslope snow
will continue across the northern Adirondacks of New York and
the northern half of Vermont. Additional snow accumulations are
expected. Total snow accumulations for the northern Saint
Lawrence Valley will be in the 3 to 5 inch range, and 3 to 7
inches over the remainder of the Saint Lawrence Valley and
northern Adirondacks of New York. For the advisory area in
Vermont looking at 3 to 6 inches, especially over the higher
terrain.

On Thursday any lingering snow showers in the mountains will
come to an end, but gusty northwest winds will exist with
frequent gusts in the 25 to 35 mph range and even higher gusts
in the mountains. High temperatures will only be in the mid 30s
to mid 40s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1005 PM EDT Tuesday...For Thursday night into the morning hours
on Friday, we'll see the backside of the upper trough push east of
the North Country while a 500hPa ridge starts to nose in. The
coldest air will start to shift east, and any lingering moisture
across the Northeast Kingdom will finally make its departure. Still
below average temperatures for the forecast area this time of year.
Anticipate near to just above freezing temperatures in the lower
valleys, and in the Adirondacks and eastern Vermont mid to upper
20s.

Surface low pressure in eastern Canada and high pressure off the Mid-
Atlantic will still be present, but both will be weakening. This
will slacken pressure gradients some, but it will still be plenty
breezy on Friday. Temperatures will begin to moderate under the
influence of the 500hPa ridge, but it will be a bit on the cool side
of seasonal norms, and the breezy 25 to 35 mph west winds will keep
it from feeling completely pleasant under the mostly clear skies.
Low temperatures will be perfectly seasonable, generally in the 30s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1005 PM EDT Tuesday...Saturday looks like a pleasant day. Light
winds, temperatures in the 60s, and mostly clear skies are expected
as our 500hPa ridge amplifies. Overnight lows in the mid 30s to mid
40s.

Of course, the amplification of the ridge is in response to a
northern stream vort and southern stream vort moving east. It
appears some level of phasing takes place between the two systems as
well. In this case, it looks like boundary layer temperatures will
be warm enough to keep things all rain. The surface low off the
coast will develop underneath a favorable upper jet configuration,
and it looks like we see another round of beneficial, needed
rainfall across the region throughout the day on Sunday. Based on
NBM and other probabilistic guidance, this looks to be in the
quarter to two-thirds of an inch range forecast with the highest
amounts across southern Vermont.

A few high elevation snow showers will be possible late Sunday into
early Monday, before we start the new week with a drying trend and
seasonable temperatures.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Through 06Z Thursday...VFR conditions to start with band of
precipitation moving in between now and 14z which will lower
ceilings and visibilities into the MVFR and IFR categories.
Conditions will improve briefly back to VFR between 14z and 18z,
but then sharply falling into the IFR and LIFR categories due
to heavier rain and snow between 18z and 02z. Winds will be under
10 knots overnight, then pick up from the northwest after 18z
with gusts in the 15 to 20 knot range.

Outlook...

Thursday: Mainly VFR, with local MVFR possible. Chance SHSN,
Slight chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Chance SHRA.
Sunday: Mainly MVFR, with areas IFR possible. Likely SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 2 PM this afternoon to 8 AM EDT
     Thursday for VTZ003-004-006-016-017.
NY...Winter Weather Advisory until 8 AM EDT Thursday for NYZ026-027-
     029>031-087.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Evenson/Verasamy
Hazardous weather outlook, Apr 21, 2:59 AM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Burlington VT
359 AM EDT Wed Apr 21 2021

NYZ026-027-029>031-087-220800-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
359 AM EDT Wed Apr 21 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-034-035-VTZ001-002-005-007>012-018-019-220800-
Eastern Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Western Chittenden-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Addison-
Eastern Rutland-
359 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Periods of snow are expected with accumulating snow during the
afternoon and evening hours that could cause difficult travel during
the evening commute. The potential for isolated thunderstorms will
exist this afternoon and evening across southern Vermont.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006-016-017-220800-
Orleans-Essex-Lamoille-Eastern Franklin-Eastern Chittenden-
359 AM EDT Wed Apr 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Vermont and
northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Eastern Addison

When
April 21, 5:00 AM EST to 5:00 PM EST
Where
Eastern Addison forecast zone
Reported by
Public
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 5 inches.

Winter Weather, Western Addison

When
April 21, 5:00 AM EST to 5:00 PM EST
Where
Western Addison forecast zone
Reported by
Public
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall reports were generally 2 to 4 inches.

Winter Weather, Western Chittenden

When
April 21, 5:00 AM EST to 5:00 PM EST
Where
Western Chittenden forecast zone
Reported by
Public
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall reports were generally 2 to 4 inches.

Winter Weather, Eastern Chittenden

When
April 21, 5:00 AM EST to 5:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
Public
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 6 inches with 7 inches in Nashville, 6 inches in Underhill.

Winter Weather, Western Franklin

When
April 21, 5:00 AM EST to 5:00 PM EST
Where
Western Franklin forecast zone
Reported by
Public
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 5 inches.

Winter Weather, Eastern Franklin

When
April 21, 5:00 AM EST to 5:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
Public
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 6 inches.

Winter Weather, Grand Isle

When
April 21, 5:00 AM EST to 4:00 PM EST
Where
Grand Isle forecast zone
Reported by
Public
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall reports were generally 2 to 4 inches.

Winter Weather, Lamoille

When
April 21, 6:00 AM EST to 6:00 PM EST
Where
Lamoille forecast zone
Reported by
Public
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 6 inches.

Winter Weather, Washington

When
April 21, 6:00 AM EST to 6:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 6 inches.

Winter Weather, Caledonia

When
April 21, 7:00 AM EST to 8:00 PM EST
Where
Caledonia forecast zone
Reported by
Public
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 6 inches with an isolated higher report. Some specifics include; 8 inches in Hardwick, 7 inches in Sheffield, 6 inches in Sutton, 5 inches in Lyndonville, Wheelock and Danville with 3 inches on Newark.

Winter Weather, Essex

When
April 21, 7:00 AM EST to 8:00 PM EST
Where
Essex forecast zone
Reported by
Public
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall reports were generally 2 to 4 inches.

Winter Weather, Orleans

When
April 21, 7:00 AM EST to 8:00 PM EST
Where
Orleans forecast zone
Reported by
Public
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall reports were generally 3 to 6 inches with an isolated higher report. Some specifics include; 8 inches in Greensboro, 7 inches in Barton, 4 inches in Newport and 3 inches in Craftsbury.

Winter Weather, Orange

When
April 21, 7:00 AM EST to 8:00 PM EST
Where
Orange forecast zone
Reported by
Public
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall reports were generally 1 to 3 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943849, 943850, 943852, 943853, 943854, 943855, 943858, 943856, 943857, 943845, 943846, 943847, 943848.